Alert archive / Mississippi / Flash Flood Warnings in 2022

Flash Flood Warning 65, NWS Jackson, MS

October 12, 2022Clarke County, Lauderdale County, Mississippi

NWS Jackson, MS issued this flash flood warning at Oct 12, 2022, 11:56 AM CDT for Clarke County, Lauderdale County, Mississippi. It was in force for 74 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2022, 11:56 AM CDT (16:56 UTC)
Expired
Oct 12, 2022, 1:10 PM CDT
In force
74 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Clarke County, MS, Lauderdale County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 119 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 4.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2022-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2022-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

916 
WGUS54 KJAN 121656
FFWJAN
MSC023-075-121900-
/O.NEW.KJAN.FF.W.0065.221012T1656Z-221012T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1156 AM CDT Wed Oct 12 2022

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Northern Clarke County in east central Mississippi...
  Southern Lauderdale County in east central Mississippi...

* Until 200 PM CDT.

* At 1156 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Meridian, Stonewall, Zero, Sable, Increase, Savoy, Middleton, 
  Nellieburg, Snell, Toomsuba, Alamucha, Meehan and Kewanee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3238 8891 3246 8840 3215 8844 3213 8891

FLASH FLOOD...RADAR INDICATED

$$

19
1 follow-up statement
871 
WGUS74 KJAN 121810
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
110 PM CDT Wed Oct 12 2022

MSC023-075-121820-
/O.CAN.KJAN.FF.W.0065.000000T0000Z-221012T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clarke MS-Lauderdale MS-
110 PM CDT Wed Oct 12 2022

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN CLARKE AND SOUTHERN 
LAUDERDALE COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3238 8891 3246 8840 3215 8844 3213 8891

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Oct 12, 10:00 AM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Oct 12, 10:00 AM CDT, 1 hour 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1000 AM CDT Wed Oct 12 2022

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE...
Issued at 958 AM CDT Wed Oct 12 2022

Showers and storms are ongoing across mainly eastern portions of
the forecast area this morning as the airmass over the area
continues to warm and destabilize ahead of an approaching cold
front. This trend will continue through the afternoon with showers
and storms becoming more scattered to numerous as highs range
from the upper 70s across East Mississippi to around 90 west of
the Mississippi River.

The threat for severe storms will also increase across the forecast
area later this afternoon, and continue into this evening.  Adequate
instability, increasing wind shear, and suitable mid-level lapse
rates across the region will result in some of the most intense
storms being capable of producing damaging wind gusts of 60 mph,
hail to the size of golf balls, as well as tornadoes.  This
potential currently looks most favorable over areas north of the
Interstate 20 corridor, where the above ingredients look best, with
the addition of the best forcing in the vicinity of the front.

The ongoing forecast for today is currently in good shape.  I did
make some adjustments to POPs based on currently radar trends and
hourly elements of the forecast likewise based on trends. Otherwise,
no further changes will be made to the forecast on this morning's
update. /19/

&&

.DISCUSSION...
Issued at 453 AM CDT Wed Oct 12 2022

Today and Tonight...

Main concern for the short term forecast period will be the
potential for severe thunderstorms this afternoon and evening, and a
"SLIGHT" risk has been issued across portions of our CWA. Afternoon
temperatures will climb into to the low-mid 80s across most of the
area while dewpoints will climb into the upper 60s and low 70s with
returning Gulf moisture. This could yield around 1500 J/kg of MLCAPE
by mid-afternoon which could support any strong updrafts with these
thunderstorms. Strong upper level winds over the region will
generate over 40 kts of 0-6 km wind shear, which would help organize
some potential supercells with rotating updrafts. Hi-res guidance
indicate the best potential for isolated severe storms will be
across east to Southeast Mississippi this afternoon. There will be a
"MARGINAL" risk to cover these storms through the afternoon.

With the lost of daytime heating, the focus of severe weather will
shift up to the approaching cold front north of our area. Modest
instability and deep layer wind shear will remain through the early
evening ahead of this front. Low-level wind shear is expected to
increase just ahead of the front after dark. The increase in low-
level shear and helicity along the front may support an isolated
tornado threat along any bowing line segments. Therefore, SPC has
increased the severe risk to a "SLIGHT" risk in the corridor of
northern Mississippi and eastern Arkansas where the front is
expected to be in the early evening hours. As the front moves
further south overnight, the severe threat should lessen and a
"MARGINAL" risk will remain in place for the rest of the area.

It should also be noted that some patchy fog is possible this
morning as the Gulf moisture spreads northward across mainly eastern
and central Mississippi. Observation sites have shown some brief
dense fog at times, but visibility has mostly only been as low as a
mile or two. No dense fog advisories are needed this morning.
Guidance is hinting at a better chance for dense fog towards the
coast tonight before the front can clear the area. We will monitor
trends for tonight. /CRJ/

Tomorrow through Wednesday:

The forecast period starts off tomorrow with a persistent rex block
in place along the West Coast and an amplified downstream longwave
trough along and east of the Rockies. The trough axis will be
lifting northeast into the Appalachians with northwest flow
entrenched across the Lower Mississippi Valley. At the surface, a
cold front will be pushing through the area with a much drier
airmass quickly spilling into the region. By Friday morning, surface
high pressure will be centered overhead with conditions primed for
overnight radiational cooling. Low temperatures are expected to
range form the low to mid 40s across much of the area with upper 40s
to low 50s in the far south. A few isolated readings in the upper
30s cannot be completely ruled out in traditional cool/drainage
locations.

Heading into the weekend, surface high pressure will quickly slide
east of the area which will allow for southerly return flow ahead of
a second reinforcing cold front being driven south by a shortwave
diving into the base of the mean trough. At the same time, the west
coast rex block will breakdown as the cutoff closed upper low
deepens and ejects east into the Desert Southwest. Another round of
showers and thunderstorms will be possible Sunday and Monday as the
front slowly drops through the area. By early next week, a
noticeably cooler and drier continental airmass will bring the
chilliest temperatures so far this fall. 850mb temperatures of 6-9 C
will support afternoon highs in the low to upper 60s Tuesday and
Wednesday. Overnight low temperatures in the low 40s will be common
with mid to upper 30s across northern portions of the area. If calm
winds allow for boundary layer decoupling we may be looking at the
potential for the first frost of the season. /TW/

&&

.AVIATION...
(12Z TAFS)
Issued at 657 AM CDT Wed Oct 12 2022

To start the TAF period, an area of showers and thunderstorms is
affecting eastern Mississippi. This activity should continue
through the afternoon. Areas of low stratus and patchy fog
producing IFR or lower ceilings and visibility should mix out
between 15Z to 17Z. A cold front moving north to south after 0Z
will bring a wind shift and additional chances for showers and
thunderstorms to the TAF sites. /NF/CR/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       83  62  80  50 /  50  60   0   0
Meridian      79  61  81  47 /  90  50   0   0
Vicksburg     87  61  82  50 /  30  60   0   0
Hattiesburg   82  65  83  51 /  80  40  10   0
Natchez       85  64  82  52 /  30  50   0   0
Greenville    88  58  80  47 /  40  60   0   0
Greenwood     86  58  78  47 /  40  60   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
None.
&&

19
Hazardous weather outlook, Oct 12, 9:23 AM CDT, 2 hours 33 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson MS
923 AM CDT Wed Oct 12 2022

ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025>052-122100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-
Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-
Lauderdale-
923 AM CDT Wed Oct 12 2022

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Today and Tonight...

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today through Tonight

Severe thunderstorms are possible. Some thunderstorms could
produce damaging winds to 60 mph, hail up to the size of golf
balls, and tornadoes.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

LAZ024>026-MSZ053>066-072>074-122100-
Catahoula-Tensas-Concordia-Claiborne-Copiah-Simpson-Smith-Jasper-
Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
923 AM CDT Wed Oct 12 2022

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.

.DAY ONE...Today and Tonight...

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

Isolated severe thunderstorms are possible. Some thunderstorms
could produce damaging wind gusts and hail. A tornado cannot be
ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

19

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Oct 12, 9:44 AM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Jackson MS
944 AM CDT Wed Oct 12 2022

MSZ052-058-121515-
Lauderdale MS-Clarke MS-
944 AM CDT Wed Oct 12 2022

...A strong thunderstorm will impact portions of northeastern Clarke
and southeastern Lauderdale Counties through 1015 AM CDT...

At 944 AM CDT, Doppler radar was tracking a strong thunderstorm over
Snell, or 15 miles northeast of Quitman, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Snell around 950 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3209 8845 3211 8863 3229 8862 3231 8842
TIME...MOT...LOC 1444Z 270DEG 18KT 3220 8854

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Oct 12, 9:45 AM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Jackson MS
945 AM CDT Wed Oct 12 2022

MSZ039-121515-
Noxubee MS-
945 AM CDT Wed Oct 12 2022

...A strong thunderstorm will impact portions of southeastern Noxubee
County through 1015 AM CDT...

At 945 AM CDT, Doppler radar was tracking a strong thunderstorm near
Paulette, or 18 miles southwest of Pickensville, moving northeast at
35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Cooksville around 955 AM CDT.
  Prairie Point around 1000 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3297 8834 3293 8849 3293 8851 3308 8860
      3324 8831
TIME...MOT...LOC 1445Z 243DEG 30KT 3303 8848

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

19

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 9:44 AM CDTSpecial Weather StatementJANClarke31 min
Oct 12, 9:45 AM CDTSpecial Weather StatementJANNoxubee30 min
Oct 12, 3:25 PM CDTSpecial Weather StatementJANBolivar50 min
Oct 12, 3:41 PM CDTSevere Thunderstorm WarningJANBolivar, Sunflower49 min
Oct 12, 4:22 PM CDTSpecial Weather StatementJANScott38 min
Oct 12, 4:30 PM CDTSevere Thunderstorm Warning Considerable damage threatJANGrenada, Leflore, Sunflower45 min
Oct 12, 4:48 PM CDTSpecial Weather StatementJANLeake27 min
Oct 12, 4:50 PM CDTSpecial Weather StatementJANScott25 min
Oct 12, 4:53 PM CDTSevere Thunderstorm WarningJANLeake, Neshoba, Newton, Scott38 min
Oct 12, 4:54 PM CDTSevere Thunderstorm WarningJANNewton, Scott51 min
Oct 12, 5:03 PM CDTSevere Thunderstorm Warning Considerable damage threatJANCarroll, Grenada, Leflore42 min
Oct 12, 5:05 PM CDTSevere Thunderstorm WarningJANLeake, Neshoba25 min
Oct 12, 5:28 PM CDTSevere Thunderstorm WarningJANCarroll, Grenada, Leflore27 min
Oct 12, 5:53 PM CDTSevere Thunderstorm WarningJANNewton37 min
Oct 12, 6:25 PM CDTSevere Thunderstorm WarningJANClarke, Jasper, Lauderdale, Newton35 min
Oct 12, 6:44 PM CDTSpecial Weather StatementJANJefferson46 min
Oct 12, 6:49 PM CDTSevere Thunderstorm WarningJANFranklin, Jefferson20 min
Oct 12, 6:58 PM CDTSevere Thunderstorm WarningJANClarke, Lauderdale16 min

Nearby

Flash Flood Warnings in Mississippi, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.